Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 2, NWS Amarillo, TX

March 23, 20174 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Mar 23, 2017, 6:15 PM CDT for 4 counties in Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2017, 6:15 PM CDT (23:15 UTC)
Expired
Mar 23, 2017, 7:15 PM CDT
In force
60 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Dallam County, TX, Hartley County, TX, Moore County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 117 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 3:46 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
280 J/kg
Mixed-layer CIN
-508 J/kg
Mixed-layer LCL
1674 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

398 
WUUS54 KAMA 232315
SVRAMA
TXC111-205-341-421-240015-
/O.NEW.KAMA.SV.W.0002.170323T2315Z-170324T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
615 PM CDT THU MAR 23 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Western Sherman County in the Panhandle of Texas...
  Eastern Dallam County in the Panhandle of Texas...
  Hartley County in the Panhandle of Texas...
  Northwestern Moore County in the Panhandle of Texas...

* Until 715 PM CDT

* At 615 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles west of Conlen to 13 miles west of Channing,
  moving northeast at 70 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect some tree damage. Damage is likely to mobile 
           homes, roofs, and outbuildings. Hail damage to vehicles 
           is expected. 

* Locations impacted include...
  Dalhart, Stratford, Hartley, Channing and Conlen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3650 10257 3650 10187 3563 10217 3562 10290
      3563 10290
TIME...MOT...LOC 2315Z 207DEG 63KT 3623 10239 3570 10257 

HAIL...1.00IN
WIND...70MPH
 
$$

JC
2 follow-up statements
246 
WWUS54 KAMA 232343
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
643 PM CDT THU MAR 23 2017

TXC111-205-341-421-240015-
/O.CON.KAMA.SV.W.0002.000000T0000Z-170324T0015Z/
Sherman TX-Dallam TX-Hartley TX-Moore TX-
643 PM CDT THU MAR 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WESTERN SHERMAN...EASTERN DALLAM...EASTERN HARTLEY AND
NORTHWESTERN MOORE COUNTIES...

At 642 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northwest of Stratford to 7 miles west of
Channing, moving northeast at 45 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect some tree damage. Damage is likely to mobile homes, 
         roofs, and outbuildings. Hail damage to vehicles is 
         expected. 

Locations impacted include...
Dalhart, Stratford, Hartley, Channing and Conlen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3650 10187 3563 10217 3562 10272 3650 10242
TIME...MOT...LOC 2342Z 216DEG 28KT 3640 10220 3567 10246 

HAIL...1.00IN
WIND...70MPH
 
$$

JC
254 
WWUS54 KAMA 232357
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
657 PM CDT THU MAR 23 2017

TXC111-205-341-421-240015-
/O.CON.KAMA.SV.W.0002.000000T0000Z-170324T0015Z/
Sherman TX-Dallam TX-Hartley TX-Moore TX-
657 PM CDT THU MAR 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WESTERN SHERMAN...EASTERN DALLAM...EASTERN HARTLEY AND
NORTHWESTERN MOORE COUNTIES...

At 656 PM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Stratford to 10 miles west of Four
Way, moving northeast at 55 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect some tree damage. Damage is likely to mobile homes, 
         roofs, and outbuildings. Hail damage to vehicles is 
         expected. 

Locations impacted include...
Stratford, Channing and Conlen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3650 10187 3563 10217 3563 10242 3650 10227
TIME...MOT...LOC 2356Z 229DEG 48KT 3644 10207 3571 10214 

HAIL...1.00IN
WIND...70MPH
 
$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 4:40 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 23, 4:40 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
440 PM CDT Thu Mar 23 2017

.SHORT TERM...
See mesoscale discussion below.

Simpson

&&

.LONG TERM...
Not much has changed forecast-wise. Tomorrow is still looking
very windy on the backside of the low. Winds tomorrow could gust
up to 70 mph. These north winds will limit our heating potential
tomorrow to slightly below climatological norms. Precip will be
likely in the OK Panhandle and northern TX Panhandle with the wrap
around moisture. Mid- level height rises on Saturday will bring
surface temps back up into the 70s. The next upper level shortwave
passes through the central Plains on Sunday and may bring some
glancing precip to very northern sections of the OK Panhandle.

Weather remains calm for the beginning of the work week as ridging
builds into the area. By mid week there is another chance for
thunderstorms. Models are still very diverse on solutions for both
timing and location of the next big system. Long range solutions
seem to be trending more towards the GFS solution with deepening
and slowing the system from Tuesday to Wednesday/Thursday time
frame. This will continue to need watching for more trends to nail
any details down, but it does seem to bring a good chance for
precip to the area.

Beat

&&

.FIRE WEATHER...
After this afternoon's critical fire weather conditions settle
down, elevated fire weather is possible on Sunday for portions
of the southern TX Panhandle. The remainder of next week looks to
stay calm for fire weather concerns.

Beat

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                44  60  38  73  44 /  80   5   0   0   0
Beaver OK                  47  61  34  68  42 /  70  20  10   0   0
Boise City OK              38  54  34  70  39 /  30  40   5   0   0
Borger TX                  44  61  40  75  46 /  80  10   0   0   0
Boys Ranch TX              42  62  35  75  42 /  40   5   0   0   0
Canyon TX                  43  61  38  74  43 /  80   5   0   0   0
Clarendon TX               47  64  40  76  45 /  50   5   0   0   0
Dalhart TX                 39  58  33  73  38 /  20  10   0   0   0
Guymon OK                  43  58  36  72  41 /  80  20   5   0   0
Hereford TX                42  61  35  73  43 /  60   5   0   0   0
Lipscomb TX                50  62  38  70  43 /  60  10   5   0   0
Pampa TX                   46  60  35  72  45 /  60  10   0   0   0
Shamrock TX                48  67  41  74  45 /  60   0   0   0   0
Wellington TX              47  70  42  76  45 /  60   0   0   0   0

&&

.PREV DISCUSSION... /Issued 315 PM CDT Thu Mar 23 2017/

MESOSCALE UPDATE...Severe weather possible this evening...

* Synoptic Overview: The synoptic aspects of this event are very
  impressive as height falls from a closed upper low analyzed on
  water vapor to our west overspread the region this evening.
  These height falls should about ensure convective initiation
  around 5-7PM in a weak to modestly unstable thermodynamic
  environment.

* Mesoscale: A sfc trough located at 230PM from roughly Guymon to
  Dumas to Portales, NM will sharpen and briefly take on more
  dryline characteristics later this afternoon before getting
  overtaken by a Pacific cold front by 10PM tonight. MLCAPE values
  of 1000-1500 J/kg will remain mostly capped and mixed layer
  parcels will require the assistance of low level convergence and
  the dynamic upper system to get going. Effective shear values of
  around 50 knots will be enough to promote supercellular
  structures and impressive flow aloft will result in very fast
  moving storms with storm motions of nearly 60 mph possible.
  250mb winds of over 110kts this evening will result in anvil-
  level SR winds of around 60 kts which would tend to promote LP
  storms if supercells are indeed realized.

* Threats: The main threats look to be large hail and damaging wind,
  especially with any supercells we may get. Hail up to the size of
  golf balls and maybe even larger will be possible in part due to
  low WBZ heights, decent CAPE in the hail growth zone, potential
  supercell storms, and a fairly dry atmosphere. Wind gusts to 60-70
  mph will be possible in the more severe storms, but given that
  many folks will see similar winds for several hours tomorrow, it
  seems dumb to talk about that. The tornado threat will be limited
  by lacking low-level CAPE, relatively high LCL heights, lack of
  any favorable synoptic or mesoscale boundaries, and a general
  difficulty of the storms to ingest low level horizontal vorticity
  in a streamwise manner. However, a brief window for an isolated
  tornado cannot be ruled out, especially given the RAP's forecast
  of over 300 m2/s2 0-1 helicity around 8PM.

* Timing and Location: The aforementioned 5-7PM initiation should
  be followed by about a 4-5 hour window of greatest severe threat
  that will end by 11 PM as the Pacific front sweeps through. The
  greatest threat will be in a narrow zone and exist in an area
  roughly bounded to the west by a Hereford to Guymon line and
  bounded to the east by a roughly Clarendon to Canadian line.

Simpson

&&

.AMA Watches/Warnings/Advisories...
TX...Wind Advisory until 8 PM CDT this evening for the following
     zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
     Smith...Donley...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...
     Potter...Randall...Roberts...Sherman...Wheeler.

     High Wind Watch from Friday morning through Friday evening for
     the following zones: Armstrong...Carson...Collingsworth...
     Dallam...Deaf Smith...Donley...Gray...Hansford...Hartley...
     Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
     Oldham...Potter...Randall...Roberts...Sherman...Wheeler.

     Red Flag Warning until 7 PM CDT this evening for the following
     zones: Dallam...Deaf Smith...Hartley...Oldham.

OK...High Wind Watch from Friday morning through Friday evening for
     the following zones: Beaver...Cimarron...Texas.

     Red Flag Warning until 7 PM CDT this evening for the following
     zones: Cimarron.

&&

9/16
Hazardous weather outlook, Mar 23, 4:01 PM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
401 PM CDT Thu Mar 23 2017

OKZ001>003-TXZ001>020-241200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
401 PM CDT Thu Mar 23 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible through the late evening hours. The
potential for severe weather will exist across both Panhandles
during this time with up to golf ball size hail and wind gusts
between 60 and 70 mph as the primary threats.

A Wind Advisory remains in effect for the Texas Panhandle through
early evening where south to southwest winds of 30 to 40 mph with
gusts over 50 mph will be possible.

A Red Flag Warning remains in effect for the far western Texas
and Oklahoma Panhandles where winds will be 30 to 40 mph and
relative humidity values will be 12 to 20 percent.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

It will be windy across western and central parts of the Texas
and Oklahoma Panhandles on Friday when sustained wind speeds of 30
to 45 mph will be possible. Gusts will range from 45 to 60 mph. A
High Wind Watch has been issued for the entire Texas and Oklahoma
Panhandles.

Thunderstorms are possible again on Sunday and Tuesday through
Thursday. At this time, the threat for severe weather appears to
be low on these days. Elevated fire weather conditions will be
possible for portions of the Panhandles on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this evening.

Area fire managers and emergency management should be alert for
elevated fire weather conditions on Sunday.

In the hours before

Special weather statement, Mar 23, 4:41 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Amarillo TX
441 PM CDT THU MAR 23 2017

TXZ001-006-232230-
Hartley TX-Dallam TX-
441 PM CDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DALLAM AND CENTRAL
HARTLEY COUNTIES UNTIL 530 PM CDT...

At 441 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dalhart, moving northeast at 50 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dalhart and Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3650 10245 3639 10216 3622 10216 3564 10262
      3574 10283
TIME...MOT...LOC 2141Z 209DEG 43KT 3604 10248

JC
Special weather statement, Mar 23, 5:00 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Amarillo TX
500 PM CDT THU MAR 23 2017

OKZ001-002-232245-
Cimarron OK-Texas OK-
500 PM CDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS AND EASTERN
CIMARRON COUNTIES UNTIL 545 PM CDT...

At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Eva, or 11 miles south of Elkhart, moving
northeast at 55 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Additional storms are poised to move in from the southwest.

Locations impacted include... Eva, Griggs and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3650 10203 3650 10245 3699 10207 3699 10161
TIME...MOT...LOC 2158Z 209DEG 47KT 3684 10197

JC
Special weather statement, Mar 23, 5:28 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Amarillo TX
528 PM CDT THU MAR 23 2017

OKZ001-002-TXZ001-002-006-232315-
Cimarron OK-Texas OK-Hartley TX-Sherman TX-Dallam TX-
528 PM CDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS...EASTERN
CIMARRON...NORTHWESTERN SHERMAN...EASTERN DALLAM AND NORTHEASTERN
HARTLEY COUNTIES UNTIL 615 PM CDT...

At 527 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Griggs to 7 miles northwest of
Hartley. Movement was northeast at 60 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dalhart, Stratford, Hartley, Keyes, Eva, Conlen, Griggs and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3582 10237 3594 10272 3699 10218 3699 10156
TIME...MOT...LOC 2227Z 210DEG 76KT 3649 10215 3594 10252

JC
Special weather statement, Mar 23, 5:50 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Amarillo TX
550 PM CDT THU MAR 23 2017

TXZ006-011-016-232330-
Hartley TX-Deaf Smith TX-Oldham TX-
550 PM CDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM...DEAF SMITH AND HARTLEY
COUNTIES UNTIL 630 PM CDT...

At 549 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northeast of Romero to 5 miles
southeast of Bootleg. Movement was northeast at 60 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Vega, Hartley, Channing, Adrian, Bootleg, Romero and Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3475 10302 3600 10294 3596 10227 3475 10247
TIME...MOT...LOC 2249Z 203DEG 54KT 3581 10268 3476 10277

JC
Local storm report, Mar 23, 5:53 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
553 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TSTM WND GST     7 N BOOTLEG             34.93N 102.81W
03/23/2017  M61 MPH          DEAF SMITH         TX   BROADCAST MEDIA

            61 MPH WIND GUST MEASURED AT SCHOOLNET SITE AT WALCOTT.

&&

EVENT NUMBER AMA1700252

TLH

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 3:42 AM CDTHigh Wind WatchAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more26 hr
Mar 23, 3:42 AM CDTWind AdvisoryAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more16 hr
Mar 23, 3:52 AM CDTRed Flag WarningAMADallam, Deaf Smith, Hartley, Oldham15 hr
Mar 23, 4:41 PM CDTSpecial Weather StatementAMAHartley49 min
Mar 23, 5:28 PM CDTSpecial Weather StatementAMASherman47 min
Mar 23, 5:50 PM CDTSpecial Weather StatementAMADeaf Smith, Hartley, Oldham40 min
Mar 23, 5:55 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham50 min
Mar 23, 6:33 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter, Randall57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.